Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 104, NWS Charleston, WV

August 23, 2001Calhoun County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 23, 2001, 6:43 PM EDT for Calhoun County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2001, 6:43 PM EDT (22:43 UTC)
Expired
Aug 23, 2001, 9:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Calhoun County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 232244
FFWRLX
WVC013-240145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA...

* UNTIL 945 PM EDT...

* AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER SOUTHERN CALHOUN COUNTY.  RADAR AND AUTOMATED RAIN GAGES
  REPORTED UP TO 2 INCHES OF RAINFALL IN THE LAST HOUR.  ANOTHER
  INCH OR SO IS EXPECTED IN THE NEXT HOUR.   THIS WILL CAUSE FLASH
  FLOODING OF SMALL STREAMS AND CREEKS.


--CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

LAT...LON 3879 8119 3867 8117 3864 8110 3866 8104
          3869 8106 3872 8100 3877 8106

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:25 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 23, 3:25 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001

ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT.  AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST.  WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING.  HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
     WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.

.END/SIKORA

In the hours before

Local storm report, Aug 23, 3:36 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0336 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    BECKLEY                   WV   1.00 INCH HAIL
08/23/01   RALEIGH                        EVENT OCCURRED BETWEEN
                                          0319 PM  AND  0334 PM
Local storm report, Aug 23, 4:10 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    OCEANA                    WV   1.25 INCH HAIL
08/23/01   WYOMING                        EVENT OCCURRED BETWEEN
                                          0353 PM  AND  0408 PM
Local storm report, Aug 23, 4:16 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    OCEANA                    WV   1.00 INCH HAIL
08/23/01   WYOMING                        EVENT OCCURRED BETWEEN
                                          0359 PM  AND  0414 PM
Local storm report, Aug 23, 4:53 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BICKMORE                  WV   1 INCH HAIL
08/23/01   CLAY                           SPOTTER AT BICKMORE POST
                                          OFFICE REPORTED 3/4 TO 1
                                          INCH HAIL 345 TO 4PM.
Local storm report, Aug 23, 5:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    BICKMORE                  WV   1 INCH HAIL
08/23/01   CLAY                           SPOTTER AT BICKMORE POST
                                          OFFICE REPORTED 3/4 TO 1
                                          INCH HAIL 345 TO 4PM.

0531 PM    PARADISE                  WV   1 INCH HAIL
08/23/01   PUTNAM                         QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER AT 520 PM.
Local storm report, Aug 23, 5:44 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    BECKLEY                   WV   .88 INCH HAIL
08/23/01   RALEIGH                        WEATHER SERVICE EMPLOYEE
                                          REPORTED DIME SIZE HAIL
                                          AND BIGGER AROUND 330 PM.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
Aug 23, 2:50 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh40 min
Aug 23, 3:04 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas41 min
Aug 23, 3:25 PM EDTSevere Thunderstorm WarningRLXLogan35 min
Aug 23, 3:32 PM EDTSevere Thunderstorm WarningRLXRaleigh43 min
Aug 23, 3:40 PM EDTSevere Thunderstorm WarningRLXMingo35 min
Aug 23, 3:46 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas29 min
Aug 23, 3:58 PM EDTSevere Thunderstorm WarningRLXWyoming32 min
Aug 23, 4:30 PM EDTSevere Thunderstorm WarningRLXWyoming30 min
Aug 23, 4:59 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Aug 23, 5:24 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha36 min
Aug 23, 5:59 PM EDTSevere Thunderstorm WarningRLXBraxton31 min
Aug 23, 6:39 PM EDTFlash Flood WarningRLXRandolph3 hr
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming34 min
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXRaleigh34 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.